Treatments

Acetaminophen Can Cause Rare, Serious Skin Disorders, FDA Warns

Acetaminophen has been added to the list of over-the-counter painkillers that can cause rare but deadly skin reactions.

Acetaminophen has been added to the list of over-the-counter painkillers that can cause rare but deadly skin reactions. Paul Sancya/AP hide caption

itoggle caption Paul Sancya/AP

Taking acetaminophen causes rare but potentially deadly skin reactions in some people, the Food and Drug Administration warned Thursday.

The goal is not to scare people off Tylenol and other acetaminophen-based pain relievers, which are among the most popular medications in the United States, federal officials say.

Instead, they want people to be aware that these skin conditions can be a side effect of using acetaminophen, so that if they notice a rash or other skin reaction they can stop taking the drug and quickly get to a doctor.

Other over-the-counter pain relievers, including ibuprofen and naproxen, already carry warnings about the risk of these disorders, which are thought to be an immune system reaction to medication. The FDA will now require warnings on products that contain acetaminophen as well.

The FDA's adverse event reporting system has recorded 107 cases of serious skin disorders probably or possibly associated with acetaminophen from 1969 to 2012, or about two a year. That's pretty darned rare. The number includes 12 deaths.

The three conditions are Stevens-Johnson syndrome, toxic epidermal necrolysis and acute generalized exanthematous pustulosis.

The first two are the most serious.

Stevens-Johnson syndrome and toxic epidermal necrolysis usually start with flu-like symptoms, followed by a red or purplish blistering rash that damages the skin, the FDA says. Sepsis, shock, and heart inflammation are potentially deadly complications.

Acute generalized exanthematous pustulosis (gotta love that name) is less serious, and usually subsides within two weeks after a person stops taking the drug causing the problem.

In 2011 the FDA lowered the maximum dose of acetaminophen in a tablet, capsule or gelcap to 325 mg to reduce the risk of liver toxicity.

That year, the agency also asked manufacturers to stop selling concentrated infant acetaminophen, because some parents were giving it to older children in the mistaken belief that it was the same strength as regular acetaminophen — causing overdoses.

Comments

 

Please keep your community civil. All comments must follow the NPR.org Community rules and terms of use, and will be moderated prior to posting. NPR reserves the right to use the comments we receive, in whole or in part, and to use the commenter's name and location, in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.